Surfactant dynamics and rectified diffusion of microbubbles

Marios M. Fyrillas, Andrew J. Szeri

Research output: Contribution to journalArticlepeer-review

35 Citations (Scopus)

Abstract

Surfactant transport dynamics and the consequences for rectified diffusion of microbubbles are treated for bubbles undergoing arbitrarily large-amplitude periodic radial oscillations. A perturbation technique is used to reveal averaged equations for the slow convection-enhanced diffusive transport of surfactant molecules. These equations have a readily obtained asymptotic limit in the form of a single nonlinear integral equation - this may be interpreted as a dynamic equilibrium adsorption isotherm. For a lightly populated interface, an explicit solution for the surface excess population of surfactants may be obtained. Bubble oscillations are shown to drive an increased number of surfactant molecules to the interface, if it is lightly populated, but to reduce the maximum possible population of surfactants on the interface. These effects have important consequences for rectified diffusion, in which the interfacial resistance to gas transfer of a surfactant monolayer is a strong function of the surface excess population.

Original languageEnglish
Pages (from-to)361-378
Number of pages18
JournalJournal of Fluid Mechanics
Volume311
DOIs
Publication statusPublished - Mar 25 1996

ASJC Scopus subject areas

  • Condensed Matter Physics
  • Mechanics of Materials
  • Mechanical Engineering

Fingerprint Dive into the research topics of 'Surfactant dynamics and rectified diffusion of microbubbles'. Together they form a unique fingerprint.

Cite this